Alert archive / Arizona / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 18, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 15, 2004, 8:32 PM MST for Cochise County, Arizona. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 15, 2004, 8:32 PM MST (03:32 UTC)
- Expired
- Jul 15, 2004, 9:30 PM MST
- In force
- 58 min
- Issued by
- NWS Tucson, AZ
- Area
- Counties, with a storm outline in the text
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 133 km from the middle of the area, began a volume at 03:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 3.5 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1704 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 2258 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KTWC 160332 SVRTWC AZC003-160430- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 831 PM MST THU JUL 15 2004 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN COCHISE COUNTY IN ARIZONA * UNTIL 930 PM MST * AT 830 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 15 MILES EAST OF BOWIE...OR ABOUT 35 MILES EAST OF WILLCOX...MOVING WEST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BOWIE AT 850 PM MST DAMAGING WINDS...DEADLY LIGHTNING...AND HEAVY RAINS ARE LIKELY. LAT...LON 3210 10906 3244 10906 3244 10965 3201 10952 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 2:25 PM MST, 6 hours 7 minutes earlier.
Area forecast discussion, Jul 15, 2:25 PM MST, 6 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 225 PM MST THU JUL 15 2004 SOUTHEAST ARIZONA FORECAST DISCUSSION .SYNOPSIS...HIGH PRESSURE ALOFT CENTERED OVER COLORADO WILL KEEP A MOIST EAST TO SOUTHEAST FLOW INTO ARIZONA THIS WEEK. THE RISK OF THUNDERSTORMS SHOULD DECREASE SOMEWHAT OVER THE WEEKEND AS THE UPPER HIGH MOVES SOUTH AND CUTS OFF SOME OF THE MOISTURE SUPPLY. && .DISCUSSION...REGIONAL SOUNDINGS THIS MORNING SHOWED THAT IT WAS STILL VERY MOIST ACROSS MOST OF ARIZONA...BUT DRYING HAD TAKEN PLACE IN NEW MEXICO AND HAS BEEN SPREADING WEST ACROSS SOUTHEAST ARIZONA. THIS IS ALSO SEEN ON THE GOES PRECIPITABLE WATER IMAGERY WITH VALUES RANGING FROM 1.50 TO 2 WEST OF TUCSON AND LESS THEN 1.25 FROM TUCSON EAST...WITH VALUES BELOW 1 IN THE WHITES. EVEN THOUGH WE ARE STARTING OFF RATHER SLOW THIS AFTERNOON...WITH CONVECTION OVER THE EASTERN MOUNTAINS AS OF 2 PM...SHOULD SEE A MORE ACTIVE EVENING THAN LAST NIGHT AS THE AREA HAS HAD VERY GOOD HEATING TODAY. HOWEVER THE AREA WILL HAVE TO RELY ON OUTFLOW INTERACTIONS AND ALSO A TRIGGER ALOGT TO GET SOME ORGANIZED STORMS GOING. WE CURRENTLY HAVE ONE MOVING TOWARD SOUTHEAST ARIZONA. AS OF 2 PM...THIS FEATURE WAS JUST WEST OF EL PASO WITH ISOLATED TO WIDELY SCATTERED THUNDERSTORMS DEVELOPING ACROSS SOUTHWEST NEW MEXICO. THE DRIER AIR HAS MIX DOWN TO THE SURFACE EAST OF TUCSON WHERE DEWPOINTS HAVE FALLEN DOWN INTO THE LOW TO MID 50S...WHILE THEY ARE HANGING IN THE LOWER 60S ACROSS EASTERN PIMA/PINAL/SANTA CRUZ COUNTIES. MODIFIED TUCSON SOUNDING FOR AFTERNOON CONDITIONS GAVE A MLCAPE OF 1400 J/KG. SO PLENTY UNSTABLE OUT THERE BUT AGAIN NEED SOME TRIGGERS TO WORK TOGETHER TO GET THE STORMS GOING. WITH THE DRIER AIR IN PLACE FROM TUCSON EAST AND A MOIST ATMOSPHERE WEST...WE HAVE TWO CONCERNS TO DEAL WITH TONIGHT. A BETTER SEVERE T-STORM THREAT FROM TUCSON EAST...WITH LOCALIZED HEAVY RAINERS...AND MOSTLY A HEAVY RAIN EVENT IN CENTRAL AND WESTERN PIMA COUNTY IF STORMS TO PROPAGATE OUT THERE. THERE HAVE BEEN SOME HEALTHLY STORMS IN SOUTHWEST NEW MEXICO WHERE A COUPLE WARNINGS HAVE BEEN ISSUED BY WFO EL PASO. THE REMAINDER OF THE FORECAST CYCLE WILL SHOW A DECREASE IN AFTERNOON AND EVENING THUNDERSTORM ACTIVITY AND WARMER DAY TIME TEMPERATURES. THIS DUE TO THE RIDGE OF HIGH PRESSURE SETTING IN OVER EASTERN ARIZONA WITH RIDGE AXIS ALONG THE STATE LINE. THIS WILL CUT OFF ANY INVERTED TROFS FROM ENTER THE PICTURE AND TURN FLOW ALOFT TO THE SOUTH. LOOKS LIKE LOW GRADE MONSOON FORECAST. I HAVE UPPED HIGH TEMPERATURES OVER THE WEEKEND DUE TO THE LOCATION OF THE RIDGE..BUT MAY NOT BE WARM ENOUGH IN SPOTS. DONT BE SURPRISED IF TUCSON HITS 105 OR 106 THIS WEEKEND. && .FIRE WEATHER...WITH HUMIDITY LEVELS UP FOR THE THUNDERSTORM SEASON...THE MAIN CONCERN WILL BE GUSTY WINDS FROM NEARBY SHOWERS AND THUNDERSTORMS THE NEXT SEVERAL DAYS. A FEW OF THE BURN SITES FROM LAST YEAR AND THIS FIRE SEASON WILL CONTINUED TO BE WATCHED CLOSELY FOR HEAVY RAINFALL. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. JRG
Hazardous weather outlook, Jul 15, 11:56 AM MST, 8 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 1156 AM MST THU JUL 15 2004 AZZ019-029>035-160700- NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE COUNTY- SOUTHEAST PINAL COUNTY-TUCSON METRO/MARANA/GREEN VALLEY- SANTA CRUZ COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY- 1156 AM MST THU JUL 15 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA .DAY ONE...TODAY SYNOPSIS...THERE IS A HIGHER RISK OF SEVERE DOWNBURST WINDS WITH LOCALIZED HEAVY RAIN TO THE EAST OF TUCSON TODAY...WITH AN HIGHER RISK OF MORE WIDESPREAD VERY HEAVY RAINFALL WEST OF TUCSON. DISCUSSION...A WEAK UPPER LEVEL DISTURBANCE...WHICH ORIGINATED FROM SOUTHERN OKLAHOMA LAST NIGHT...WILL CONTINUE TO ROTATE EAST THROUGH SOUTH CENTRAL NEW MEXICO ALONG THE BASE OF THE UPPER RIDGE TODAY... AND EVENTUALLY WILL PUSH INTO THE FAR SOUTHEAST CORNER OF ARIZONA LATER THIS AFTERNOON. THIS DISTURBANCE WILL ACT AS A TRIGGERING MECHANISM FOR THUNDERSTORM INITIATION THIS AFTERNOON. IN ADDITION... BOTH THE MID AND UPPER LEVEL HIGH CENTERS LOCATED OVER COLORADO THIS MORNING WILL SHIFT SOUTHEAST TOWARDS THE TEXAS PANHANDLE. THIS WILL ALLOW THE FLOW ALOFT TO BECOME DIFFLUENT...THUS ALSO AIDING CONVECTIVE INITIATION. THIS DIFFLUENT AREA WILL PUSH INTO THE FAR SOUTHEAST CORNER OF ARIZONA BY LATE THIS AFTERNOON...AND THEN WILL SHIFT NORTHWEST INTO CENTRAL ARIZONA BY LATE THIS EVENING. THE GOES-10 PRECIPITABLE WATER IMAGERY AND SURFACE OBSERVATIONS INDICATED THAT LOCATIONS WEST OF TUCSON REMAIN VERY MOIST IN THE LOW LEVELS...WITH AREAS EAST OF TUCSON BEGINNING TO SEE SOME DRYING COMING IN FROM THE EAST. GIVEN THIS...THERE IS A HIGHER RISK OF SEVERE DOWNBURST WINDS WITH LOCALIZED VERY HEAVY RAIN TO THE EAST OF TUCSON TODAY...WITH AN HIGHER RISK OF MORE WIDESPREAD VERY HEAVY RAINFALL WEST OF TUCSON. THUNDERSTORM ACTIVITY WILL BEGIN LATER THIS AFTERNOON IN THE EASTERN MOUNTAINS...PUSH INTO THE VALLEYS BY LATE AFTERNOON AND THEN PUSH WEST INTO THE LOWER DESERTS BY EARLY THIS EVENING. STORM MOTION WILL BE TO THE WEST NORTHWEST AT 15 MPH TODAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORM ACTIVITY ACROSS SOUTHEAST ARIZONA WILL SLOWLY DECREASE THIS WEEKEND AND EARLY NEXT WEEK AS THE UPPER HIGH CENTER MOVES FURTHER SOUTH...CUTTING OFF THE MOISTURE SUPPLY FROM THE SOUTH AND SOUTHEAST. HOWEVER...ENOUGH MOISTURE WILL STILL REMAIN IN PLACE FOR ISOLATED TO SCATTERED THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 5:47 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 43 min |
| Jul 15, 7:03 PM MST | Severe Thunderstorm Warning | TWC | Graham | 42 min |
| Jul 16, 12:45 AM MST | Flash Flood Warning | TWC | Santa Cruz | 60 min |
| Jul 16, 2:06 AM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 24 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.